Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 109, NWS Midland/Odessa, TX

May 10, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2017, 12:34 AM CDT for 4 counties in Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 12:34 AM CDT (05:34 UTC)
Expired
May 10, 2017, 1:00 AM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:59 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS54 KMAF 100534
SVRMAF
TXC301-389-475-495-100600-
/O.NEW.KMAF.SV.W.0109.170510T0534Z-170510T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1234 AM CDT WED MAY 10 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Reeves County in southwestern Texas...
  Northwestern Ward County in western Texas...
  Southwestern Winkler County in western Texas...
  Loving County in western Texas...

* Until 100 AM CDT

* At 1233 AM CDT, severe thunderstorms were located along a line
  extending from 19 miles north of Mentone to 9 miles west of Pecos,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pecos, Toyah, Mentone, Barstow, Toyah Lake, Pecos Municipal Airport
  and Slash Ranch.

THIS INCLUDES Interstate 20 between mile markers 21 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 10321 3120 10347 3123 10383 3199 10359
TIME...MOT...LOC 0533Z 204DEG 40KT 3196 10348 3141 10367 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
579 
WWUS54 KMAF 100548
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1248 AM CDT WED MAY 10 2017

TXC301-389-475-495-100600-
/O.CON.KMAF.SV.W.0109.000000T0000Z-170510T0600Z/
Reeves TX-Ward TX-Winkler TX-Loving TX-
1248 AM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL REEVES...NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND
LOVING COUNTIES...

At 1248 AM CDT, severe thunderstorms were located along a line
extending from 19 miles southwest of Jal to near Toyah, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pecos, Toyah, Mentone, Barstow, Toyah Lake, Pecos Municipal Airport
and Slash Ranch.

THIS INCLUDES Interstate 20 between mile markers 21 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 10321 3120 10347 3123 10383 3199 10359
TIME...MOT...LOC 0548Z 204DEG 27KT 3196 10347 3132 10371 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:04 AM CDT, 30 minutes earlier.

Area forecast discussion, May 10, 12:04 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1204 AM CDT Wed May 10 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Thru 09Z-10Z concerns for severe storms will be the greatest,
initially across the w through 08Z and then e at MAF around 09Z-
10Z. A broken line of storms is expected to develop and move e
then weaken. In advance of the storms the LLJ has winds cranked
up at FST (G36-41kts). These strong se winds will slowly abate
after 09Z with periods of MVFR CIGS as well. SW-W wind thru the
afternoon near 20kts at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  65  84  56 /  20  40  10  10
Carlsbad                       85  54  78  52 /  10  40  10  10
Dryden                         88  64  91  64 /  10  40  10  40
Fort Stockton                  87  58  85  56 /  10  30  10  10
Guadalupe Pass                 78  48  67  50 /  10  20  10   0
Hobbs                          82  53  74  50 /  20  70  10  10
Marfa                          84  46  75  42 /  10  20   0   0
Midland Intl Airport           85  61  82  56 /  20  50  10  10
Odessa                         85  62  81  56 /  10  50  10  10
Wink                           88  56  81  52 /  10  50  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 9, 1:37 PM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Tue May 9 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Tue May 9 2017 /1237 PM MDT Tue May 9 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorm are possible this afternoon and tonight. Any storms
that do develop may be severe, and accompanied by frequent lightning,
large hail, damaging winds, and brief, heavy rainfall.  An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance of thunderstorms across the far eastern Permian
Basin and Lower Trans Pecos Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Special weather statement, May 9, 7:07 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM MDT TUE MAY 9 2017

NMZ028-100100-
Eddy County Plains NM-
607 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL
700 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avalon, or 10 miles north of Carlsbad, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Artesia, Loco Hills, Cottonwood, Avalon, Lakewood, Brantley Lake
State Park, Lea County Zip Franklin Memorial Airport, Atoka, Lake
Avalon and Dayton.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3296 10387 3247 10413 3248 10437 3297 10442
TIME...MOT...LOC 0007Z 204DEG 37KT 3254 10420

67
Special weather statement, May 9, 7:47 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM MDT TUE MAY 9 2017

NMZ029-033-100145-
Northern Lea County NM-Central Lea County NM-
647 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 745 PM
MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Caprock, or 13 miles west of Tatum, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Caprock, Crossroads and Tatum Airport.

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3344 10305 3308 10337 3296 10357 3307 10377
      3340 10377 3340 10372 3357 10372 3357 10306
TIME...MOT...LOC 0047Z 210DEG 28KT 3331 10354

67
Local storm report, May 9, 8:00 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
800 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     NON-TSTM WND GST 4 S PINE SPRINGS        31.83N 104.81W
05/09/2017  M62 MPH          Culberson          TX   ASOS

            STRONG WIND GUST ASSOCIATED WITH VIRGA.

&&

RHLUCHAN
Local storm report, May 9, 8:57 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
857 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FUNNEL CLOUD     2 WSW GLADIOLA          33.25N 103.21W
05/09/2017                   Lea                NM   STORM CHASER

            BRIEF FUNNEL CLOUD

&&

RHLUCHAN
Special weather statement, May 9, 9:16 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
816 PM MDT TUE MAY 9 2017

NMZ029-100300-
Northern Lea County NM-
816 PM MDT TUE MAY 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 900
PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Caprock, or 32 miles west of Tatum, moving north
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Caprock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM MDT for southeastern
New Mexico.

LAT...LON 3316 10369 3318 10377 3340 10377 3340 10372
      3357 10372 3357 10354
TIME...MOT...LOC 0216Z 192DEG 27KT 3331 10388

29
Special weather statement, May 10, 12:20 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1220 AM CDT WED MAY 10 2017

NMZ034-TXZ058>060-067-100545-
Southern Lea County NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
1220 AM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...NORTHWESTERN
REEVES...NORTHWESTERN WARD...WEST CENTRAL WINKLER AND LOVING COUNTIES
UNTIL 1245 AM CDT/1145 PM MDT/...

At 1217 AM CDT/1117 PM MDT/, Doppler radar was tracking a line of
strong thunderstorms from near Mentone southwest to Toyah and
adjacent Interstate 20. The storms in the line were moving north at
40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Jal, Toyah, Mentone, Slash Ranch and Pecos Municipal Airport.

THIS INCLUDES Interstate 20 between mile markers 9 and 41.

A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for southeastern New Mexico...and western and southwestern
Texas.

LAT...LON 3107 10363 3118 10398 3226 10362 3219 10317
TIME...MOT...LOC 0517Z 200DEG 49KT 3168 10366

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:30 PM CDTSevere Thunderstorm WarningMAFGaines28 min
May 9, 9:16 PM CDTSpecial Weather StatementMAF44 min
May 10, 12:20 AM CDTSpecial Weather StatementMAFLoving, Reeves25 min
May 10, 12:46 AM CDTSpecial Weather StatementMAFLoving44 min
May 10, 1:20 AM CDTSpecial Weather StatementMAF55 min
May 10, 1:39 AM CDTSpecial Weather StatementMAFAndrews, Gaines, Winkler51 min
May 10, 2:29 AM CDTSpecial Weather StatementMAF46 min
May 10, 2:31 AM CDTSpecial Weather StatementMAFAndrews, Gaines44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.